Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

199 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Can Zantac cause inflammation in the gastrointestinal tract?

Answered by
Dr.
Dr. Chobufo Ditah

General & Family Physician

Practicing since :2009

Answered : 6225 Questions

default
Posted on Tue, 25 Oct 2016 in Digestion and Bowels
Question: Hello, I have had gastritis on and off for about a year. I recently had a bad flare up and had to resort to using acid blocking medication. My body canot seem to tolerate any of these medications anymore and Zantac 75 is the only one I don't seem to have a problem with. I took this medication ( one or two a day) for about three weeks and my gastritis improved greatly. However I noticed an intense burning sensation in the lower right pelvic area where my appendix used to be (removed about 2 years ago). This burning was also followed by bad constipation for weeks. I think the valve between my small and large intestines has been weaken by this inflammation and is even allowing backflow into my small intestines making me feel very sick. Its almost a sensation of absorbing toxins into my system when this happens. I have discontinued the use of the Zantac but have not regained normal bowel function. I am constantly constipated even after the use of laxitives and if feels as if my bowel muscles are not functional. The burning of that valve gets worse with the pressure of stool bulding up in my colon. I have seen a gastro Dr and he said it's IBS! I didn't have any issues before taking the Zantac and am not responding to the medications he gave me. I can't seem to convince him it's not IBS. I hope this medication has not done permanent damage and will this inflammation eventually go down and things return to normal? Thanks, XXXX
doctor
Answered by Dr. Chobufo Ditah 3 hours later
Brief Answer:
Zantac doesn't cause inflammation!

Detailed Answer:
Hi and thanks so much for this query.

I am so sorry to hear about your pains and all the symptoms that you have reported. I have reviewed this information fully and feel comfortable responding to your query.

1. Zantac is not known to cause inflammation of the intestines. Am certain your symptoms have been a coincidence while on this drug and not a cause-effect relationship.

2. Given the nature of symptoms, IBS seems likely. I will recommend largely Diet changes and lifestyle modifications: Increase fruits, fluids, vegetables and fibers in take. Regular exercise of 20-30mins daily of moderate intensity would be a great way to go as well. It might take several weeks to see significant change with the diet and lifestyle plan.

I hope this helps and is guiding enough. Let me hear back from you. I wish you well and feel free to ask for more information and clarifications if need be.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Chobufo Ditah 3 hours later
Hello, it seems to be getting worse. Last night I drank some prune juice and took a laxitive only to have my bowels fill with water and still I cannot evacuate. Its as if eveything is behind a dam. I feel certain it is a bowel blockage as I wake up every few hours and a small amount of fluid will come out. The past week I feel intense pressure in my bowels and only can go a very small amount. Now I cannot go at all and feel sick.
doctor
Answered by Dr. Chobufo Ditah 14 hours later
Brief Answer:
Get an abdominal X-ray done!

Detailed Answer:
Hi and thanks for this follow up question.

I will suggest that you get an abdominal x-ray done. If this is not conclusive, then we will get a CT-scan. It is important we look at the nature and content of the intestinal loops. While it might not be ranitidine as the cause, there could really be something going wrong.

Keep me posted on what the findings are.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Chobufo Ditah 27 hours later
Hello, after a trip to the ER and an X Ray it seems I had some impacted stool just above my rectum at the lower end of my bowels. This also caused a fair amount of swelling in this part of my bowel. After a soap enima the blockage seem to of cleared. My question is after this cleared the next day I felt much better and not sick anymore. The problem is after eating soft foods for over a day I feel that it is starting to build up again where this swelling hasn't gone down. The ER did not give me good follow up information now I'm worried I could end up going through this whole ordeal again. Should I have been on a liquid diet for a few days? What should I do to bring the swelling down so the stool will pass? How long will the swelling last? Thanks
doctor
Answered by Dr. Chobufo Ditah 3 hours later
Brief Answer:
Can you send the ER report to me?

Detailed Answer:
HI,

Please kindly upload the ER report to me. I will need to know what the exact findings are before weighing in.

For now, I prefer food rich in fibers such as vegetables, fruits and fibers. I will also encourage increase fluid intake and regular moderate levels of physical exercise. This is the best way to address constipation-food rich in residues after digestion.

Further insights and guidance will come once i review the ER report.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,  
Medical Topics

Recent questions on  Appendix

doctor1 MD

I have pain in my lower abdomen. Usually it is urine track infection. It comes more often. The last time I was at the doctor they did not fine iTunes track infection. It is very painful.

doctor1 MD

Hi, I'm a 52 year old healthy female with no history of heart problems. I have constant medium pain last 48 hours in upper right torso near rib cage and radiates to mid-back area. Does not get any better with water, or tums or food? Have not eaten...

doctor1 MD

I have had a pain in my right side, around the rib cage spreading to my stomach and to my spinal cord . Skin is sore to the touch, burning an occasionally sharp. It is more pronounced on the actual rib cage area, but has caused some numbness and...